Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS New York, NY

May 24, 2009Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 24, 2009, 3:35 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 3:35 PM EDT (19:35 UTC)
Expired
May 24, 2009, 4:15 PM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:51 PM EDTHAIL 0.5Sherman, CTMARBLE TO DIME SIZE HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 241935
SVROKX
CTC001-009-242015-
/O.NEW.KOKX.SV.W.0007.090524T1935Z-090524T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT...
  FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 415 PM EDT...

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF SHERMAN...
  OR 7 MILES NORTH OF PAWLING...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERMAN BY 355 PM...
  6 MILES NORTHWEST OF SOUTHBURY AND 7 MILES NORTH OF NEWTOWN BY 415
  PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4165 7349 4164 7349 4151 7344 4152 7339
      4148 7334 4151 7333 4152 7317 4155 7317
      4156 7315 4154 7308 4134 7326 4149 7354
      4167 7352 4167 7350
TIME...MOT...LOC 1934Z 304DEG 23KT 4166 7362

$$

SMITH
1 follow-up statement
000 
WWUS51 KOKX 242008
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
408 PM EDT SUN MAY 24 2009

CTC001-009-242015-
/O.CON.KOKX.SV.W.0007.000000T0000Z-090524T2015Z/
FAIRFIELD CT-NEW HAVEN CT-
408 PM EDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL NEW HAVEN AND FAIRFIELD COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF SHERMAN...OR NEAR NEW MILFORD...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF SOUTHBURY AND 7 MILES NORTH OF NEWTOWN BY 415 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4151 7344 4152 7339 4148 7334 4151 7333
      4152 7317 4155 7317 4156 7315 4154 7308
      4134 7326 4149 7354 4167 7352 4167 7350
TIME...MOT...LOC 2007Z 304DEG 23KT 4154 7339

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:50 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 24, 1:50 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
150 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION LATER TODAY BEFORE
BECOMING NEARLY STATIONARY ALONG THE MID-ATLANTIC STATES LATE
TONIGHT. HIGH PRESSURE BUILDS INTO EASTERN CANADA ON MONDAY BEFORE
MOVING OFFSHORE MONDAY NIGHT. THE FRONT RETURNS BACK NORTH AS A
WARM FRONT LATE TUESDAY...THEN A SERIES OF SYSTEMS WILL MOVE
ACROSS THE REGION THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INSTABILITY BUILDING TO THE WEST...WITH SFC BASED CAPES > 1000
J/KG AND LI NEAR -4C. SFC FRONT FOCUSING MECHANISM FOR SCT TO ISO
CONVECTION EARLY ON...BUT COVERAGE SHOULD INCREASE UNDER MAX
HEATING AND 80 KT JET TO THE NORTH.

WILL CONTINUE TO CARRY LIKELY POPS...AS AREAL COVERAGE WILL NOT
ENCOMPASS THE ENTIRE CWA...BUT THOSE THAT DO GET STORMS WILL MOST
LIKELY GET SOME PRETTY STRONG STORMS. NAM SOUNDING SHOWING
INVERTED-V PATTERN WITH SOME DRYING ALOFT. PWATS ARE AROUND 1.5
AS WELL. WITH COLD POOL ALOFT ALSO OVERSPREADING THE AREA...WILL
EXPECT A VIL OF THE DAY AROUND 45. WILL CARRY ENHANCED WORDING
FOR THUNDERSTORMS...MENTIONING POSSIBILITY OF HEAVY RAIN/GUSTY
WINDS AND SMALL HAIL. WOULD NOT BE SURPRISED IF A FEW STORMS WENT
SEVERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SHOWERS CONTINUE THROUGH THIS EVENING...AND WITH LOSS OF DAYTIME
HEATING...THINK THREAT FOR THUNDER WILL END AFTER MIDNIGHT. FRONT
SHOULD BE THROUGH THE REGION BY DAYBREAK MON...AND ANY SHOWERS
WILL END BY THEN.

HIGH PRES BUILDS ACROSS EASTERN CANADA...WITH THE BASE OF THE HIGH
NOSING DOWN INTO THE EASTERN THIRD OF THE CWA MON NIGHT. EASTERLY
FLOW SETS UP ON TUE...AND ALTHOUGH TEMPS WILL BE SLIGHTLY COOLER
MON THAN TODAY...TEMPS WILL BE MUCH COOLER ON TUE WITH HIGHS IN
THE UPPER 50S TO LOWER 60S. WITH ONSHORE FLOW...LOW PRES WILL
DEVELOP ALONG THE STALLED BOUNDARY SOUTH OF THE AREA. THAT PUSHES
NORTH ON TUE...AND THAT FRONT RETURNS BACK NORTH AS A WARM FRONT
TUE NIGHT. ANOTHER WAVE THEN LIFTS THROUGH THE REGION ON WED. WILL
CARRY HIGH-CHANCE TO LIKELY POPS TUE THROUGH WED. WITH WARM FRONT
NORTH OF THE AREA ON WED...AND TEMPS WARMING BACK UP INTO THE
70S...WILL CARRY CHANCE FOR THUNDER AS WELL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN FAIRLY GOOD AGREEMENT WITH UNSETTLED WEATHER IN THE FCST
FOR THE MID WEEK AS THE UPPER LOW CURRENTLY OVER THE GULF COAST
SLOWLY LOOPS THROUGH THE MISSISSIPPI RIVER VALLEY AND THEN SHEARS
INTO THE SOUTHERN EDGE OF THE WESTERLIES TOWARDS THE REGION.
REGION APPEARS TO GET WARM SECTORED WED NIGHT THROUGH THURS NIGHT
AS BROAD LOW PRESSURE SLOWLY APPROACHES FROM THE WEST.
SHOWERY/CONVECTIVE PRECIP POSSIBLE DURING THIS TIME WITH DIURNAL
ACTIVITY BEING FAVORED.

SURFACE LOW CROSSES REGION LATE THURS INTO THURS NIGHT...WITH
COLD FRONT PUSHING SOUTH OF THE AREA EARLY FRI...BRINGING A RETURN
TO DRY CONDITIONS FRI INTO SAT.

SLIGHTLY BELOW SEASONABLE TEMPS WED DUE TO PRECIP...BUT WILL BE
DEPENDANT ON HOW QUICKLY THE WARM FRONT PASSES NORTH. SLIGHTLY
ABOVE SEASONABLE TEMPS REST OF THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
STRATUS HAS BURNED OFF FOR THE MOST PART WITH DAYTIME HEATING.
INSTABILITY BUILDING OVER THE WESTERN SECTIONS...AND DO EXPECT
SHOWERS AND TSTMS TO DEVELOP ALONG AN APPROACHING COLD FRONT.
THESE STORMS WILL AFFECT KSWF FIRST...AND PROPAGATE SOUTHEASTWARD
TOWARD NYC METRO TERMINALS AFTER 20Z. WINDS REMAINING SOUTHERLY
NEAR THE COAST WITH SOME SEA BREEZE COMPONENT...AND WEST SOUTHWEST
AWAY FROM THE COAST. SPEEDS REMAIN AROUND 10 KTS.

OTHERWISE...VFR CEILINGS...WITH MVFR POSSIBLE IN ANY TSTMS.
STRONGER STORMS COULD RESULT IN BRIEF IFR CONDITIONS...BUT
CONFIDENCE NOT HIGH TO INCLUDE IN FORECAST.

TIMING FOR CONVECTION 20Z TO 03Z...WITH LINGERING SHOWERS POSSIBLE
OVERNIGHT. DO EXPECT VFR TO MVFR CONDITIONS OVERNIGHT...WITH LOCAL
IFR IN FOG AS WINDS REMAIN LIGHT/LEFTOVER LOW LEVEL MOISTURE FROM
EARLIER CONVECTION. WINDS DO TURN TO THE NORTH AS THE FRONT
SLOWLY MOVES THROUGH AND SAGS SOUTH OF THE AREA.

CONDITIONS IMPROVE MONDAY WITH SCT CLOUDS.

OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
VFR MON AND MON NIGHT
VFR...WITH SUB VFR POSSIBLE LATE AT NIGHT TUE:
SUB-VFR AT TIMES WED THROUGH FRI.

&&

.MARINE...
PATCHY FOG CONTINUES WITH SOME LINGERING VSBY ISSUES. WINDS
AROUND 15 KT...WHICH MAY BUILD SEAS TO AT LEAST 4 FT ON THE OCEAN
WATERS. NOT ENOUGH CONFIDENCE ATTM TO GO WITH SCA FOR 5 FT SEAS.
IF IT WERE TO OCCUR...DONT THINK IT WOULD BE WIDESPREAD...AND
WOULD BE LIMITED TO LATE AFTERNOON/EARLY EVENING.

SUB SCA CONDITIONS LIKELY THROUGH MONDAY NIGHT...THEN SEAS BUILD
IN RESPONSE TO A TIGHTENING GRADIENT ON TUES/WEDS. DECENT CHANCE
OF SCA CONDITIONS DURING THIS PERIOD...MAINLY ON THE OCEAN WATERS.

&&

.HYDROLOGY...
WIDESPREAD QPF VALUES WILL RANGE FROM 1/3 TO 1/2 INCH THROUGH
TONIGHT...BUT WILL EXPECT LOCALLY HEAVIER RAIN IN CONVECTION. SOME
AREAS COULD PICK UP OVER AN INCH OF QPF...POSSIBLY RESULTING IN
LOCALIZED URBAN AND POOR DRAINAGE ISSUES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS/PW
SHORT TERM...MPS
LONG TERM...
AVIATION...PW
MARINE...JC/PW
HYDROLOGY...MPS
Hazardous weather outlook, May 24, 12:05 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1205 PM EDT SUN MAY 24 2009

CTZ005-006-009-010-NJZ002>006-011-NYZ067>078-080-251000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE POSSIBLE THREATS
FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ079-081-251000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING WITH STRONG GUSTY WINDS AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-353-355-251000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY
EVENING. WINDS GUSTS OVER 35 KT AND LARGE HAIL ARE THE POSSIBLE
THREATS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-350-251000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1205 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING WITH GUSTY WINDS UP TO 35 KT AND SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 24, 2:50 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT SUN MAY 24 2009

NYZ067-241945-
ORANGE-
250 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN ORANGE COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIONVILLE...OR 9 MILES WEST OF WARWICK...
AND MOVING EAST AT 20 MPH.

PEOPLE IN SOUTHERN ORANGE COUNTY...INCLUDING UNIONVILLE...WARWICK AND
GREENWOOD LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...HEAVY RAIN...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Special weather statement, May 24, 3:11 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
311 PM EDT SUN MAY 24 2009

CTZ009-NYZ069>071-242015-
NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN
WESTCHESTER-
311 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPPER NYACK...OR NEAR OSSINING...AND MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN FAIRFIELD...ROCKLAND AND WESTCHESTER COUNTIES...INCLUDING
HAVERSTRAW...NEW CITY...UPPER NYACK...NYACK...OSSINING...NORTH
TARRYTOWN...TARRYTOWN...HAWTHORNE...WHITE PLAINS AND HARRISON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:04 AM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region86 min
May 24, 7:52 AM EDTFlash Flood WarningOKXNaugatuck Valley Planning Region40 min
May 24, 4:20 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region40 min
May 24, 4:51 PM EDTTornado WarningOKXNaugatuck Valley Planning Region24 min
May 24, 5:03 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region42 min
May 24, 5:39 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region51 min
May 24, 6:05 PM EDTTornado WarningOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region25 min
May 24, 6:16 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region44 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.